Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 55, NWS Cheyenne, WY

June 14, 2003Box Butte County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 14, 2003, 4:05 PM MDT for Box Butte County, Nebraska. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2003, 4:05 PM MDT (22:05 UTC)
Expired
Jun 14, 2003, 5:00 PM MDT
In force
55 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Box Butte County, NE

The radar

The North Platte radar (KLNX), 198 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2003-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2003-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1844 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

045 
WUUS55 KCYS 142205
SVRCYS
NEC013-142300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
405 PM MDT SAT JUN 14 2003

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA
  THIS INCLUDES THE CITY OF ALLIANCE

* UNTIL 500 PM MDT

* AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  IN EXCESS OF 60 MPH 8 MILES NORTHEAST OF HEMINGFORD...OR ABOUT 19
  MILES NORTH OF ALLIANCE...MOVING SOUTHWEST AT 10 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4243 10277 4243 10302 4200 10339 4201 10275

$$

GRIFFITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:00 PM MDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 14, 2:00 PM MDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
200 PM MDT SAT JUN 14 2003

.SHORT TERM...TRANQUIL EARLY SUMMERTIME PATTERN IN NEAR
TERM AS HEIGHTS AND THICKNESSES INCREASE TONIGHT AND SUNDAY. UPPER
LEVEL RIDGE OVER DESERT SOUTHWEST REGION WILL SHARPEN AND EXTEND
NORTHWARD OVER CYS FORECAST AREA WITH A RELATIVELY DRY AIRMASS.
SURFACE PRESSURE PATTERN WILL REMAIN NONDESCRIPT SO WINDS SHOULD BE
LIGHT AND DRIVEN PRIMARILY BY DIURNAL HEATING. WILL KEEP MENTION OF
ISOLATED SHOWERS AND THUNDERSTORMS IN FOR THIS EVENING OTHERWISE
TONIGHT WILL BE PARTLY CLOUDY WITH TEMPERATURES DIPPING INTO THE
50S...WITH MAINLY 40S IN THE MOUNTAINS AND IN CARBON AND ALBANY
COUNTIES. SUN WILL BE PARTLY TO MOSTLY SUNNY WITH TEMPS WARMING INTO
THE 80S AT MOST LOWER ELEVATIONS. THE AIRMASS IS PROGGED TO BECOME
SLIGHTLY UNSTABLE SUN AFTERNOON...AND WITH SOME MID LEVEL MOISTURE
LURKING ABOUT...CANNOT RULE OUT A FEW LATE DAY SHOWERS AND
THUNDERSTORMS ALTHOUGH MOST LOCATIONS WILL REMAIN DRY.

.LONG TERM...A TROF ALOFT REMAINS POSITIONED JUST OFF THE PAC NW
COAST WITH RIDGING ALOFT OVER AND EAST OF THE CYS CWA. THE
HEMISPHERIC ANOMALIES SUPPORT THIS ANCHORING WITH A GRADUAL EASTWARD
DRIFT TOWARD WEEK/S END.  SAT NIGHT AND SUNDAY SHOULD BE WARM WITH
BUILDING HEIGHTS AND THICKNESS VALUES OVR THE CWA. BELOW NORMAL PCPN
WATER AMOUNTS WITH SLIGHT INSTABILITY ON SUNDAY SHOULD RESULT IN ONLY
ISOLD PM TSTMS. SUN LOOKS LIKE THE BEST DAY IN FCST PERIOD...
GENERALLY DRY AND MILD ACROSS THE CWA. A SHORT WAVE IS ADVERTISED TO
MOVE INTO THE RIDGE BY LATE MON INTO TUE FOR AN INCREASING THREAT FOR
PM TSTMS. PCPN WATER AMOUNTS AGAIN INCREASE TO ABOVE NORMAL MON AND
TUE WITH PM INSTABILITY INTENSIFYING. TUE COULD SEE A RETURN OF
INTENSE SCT PM TSTMS WITH LOCALLY HEAVY RAIN. WEDNESDAY WILL BE A
REPEAT OF TUESDAY WITH STRONG SCATTERED PM TSTMS. THE UPPER LEVEL
TROF IS EXPECTED TO MOVE EAST OVER THE PAC NW  AFTER MID WEEK WITH A
DEVELOPING CUTOFF LOW IN CALIFORNIA. THIS SHOULD REINFORCE THE
MOISTURE OVER WYOMING FOR SCATTERED TSTMS FOR THE REMAINDER OF THE
FORECAST PERIOD. TEMPS WILL REMAIN AT OR ABOVE NORMAL THRU THE WEEK.
SURFACE WINDS WILL GENERALLY BE LIGHT AS WELL. A TYPICAL SUMMER
PATTERN FOR THE CYS CWA.

.CYS...
WY...NONE.
NE...NONE.

WTP/JMR
Hazardous weather outlook, Jun 14, 10:39 AM MDT, 5 hours 26 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-151145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1039 AM MDT SAT JUN 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE ATMOSPHERE WILL BE DRY AND MORE STABLE THIS AFTERNOON AND EVENING
OVER SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE.
THEREFORE ONLY A FEW SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP AND THEY WILL NOT BE INTENSE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BECOME MORE NUMEROUS OVER SOUTHEAST WYOMING AND
THE WESTERN NEBRASKA PANHANDLE TUESDAY AND WEDNESDAY AS A COLD FRONT
MOVES THROUGH THE REGION.  SOME OF THE THUNDERSTORMS TUESDAY AND
WEDNESDAY AFTERNOON AND EVENING WILL LIKELY PRODUCE SEVERE WEATHER.
THE OTHER DAYS...THE COVERAGE OF THE ACTIVITY WILL BE LESS AND ANY
THUNDERSTORMS WILL BE LESS INTENSE.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION FOR SOUTHEAST WYOMING AND THE WESTERN NEBRASKA
PANHANDLE IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 5:24 PM MDTSevere Thunderstorm WarningCYSBox Butte36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.